International Journal of Stochastic Analysis

International Journal of Stochastic Analysis / 2002 / Article

Open Access

Volume 15 |Article ID 316487 |

Fethi Bin Muhammad Belgacem, Ahmed Abdullatif Karaballi, "Principal eigenvalue characterization connected with stochastic particle motion in a finite interval", International Journal of Stochastic Analysis, vol. 15, Article ID 316487, 8 pages, 2002.

Principal eigenvalue characterization connected with stochastic particle motion in a finite interval

Received01 Jan 2002
Revised01 Oct 2002


In this paper, we show that despite their distinction, both the Statonovich and Îto s calculi lead to the same reactive Fokker-Planck equation: ptx[Dpxbp]=λmp,  (1) describing stochastic dynamics of a particle moving under the influence of an indefinite potential m(x,t), a drift b(x,t), and a constant diffusion D. We treat the periodic-parabolic eigenvalue problem (1) for finite domains having absorbing barriers. We show that under conditions required by the maximum principle, the positive principal eigenvalue λ* (and the negative principal λ* eigenvalue) is connected to the probability eigendensity function p(x,t) by a Raleigh-Ritz like formulation. In the process, we establish the manner of effect of the drift and any inducing potential on the size of the principal eigenvalue. We show that the degree of convexity of the potential plays a major role in this regard.

Copyright © 2002 Hindawi Publishing Corporation. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Related articles

No related content is available yet for this article.
 PDF Download Citation Citation
 Order printed copiesOrder

Article of the Year Award: Outstanding research contributions of 2021, as selected by our Chief Editors. Read the winning articles.